PCOSupport Community Forums  

Go Back   PCOSupport Community Forums > PCOSA Forums > Partners

Notices

Reply
 
Thread Tools Display Modes
Old 11-01-2009, 03:02 AM   #1
mboucher
Junior Member
 
Join Date: Nov 2009
Posts: 2
Default spiro & mood/behavior change

My wife has recently been diagnosed with PCOS after seeing RE for the hair growth problem. She can not take the pill, due blood clot issues in the past (could this have possible been related to PCOS too?). She is on Spiro only no estrogen, or progesterone. Since shortly after taking it there have been changes most good- loosing weight, hair is less of a prob, but her behavior has also changed. First she was just a little more outgoing, which I attributed to a better self image, but now she has gone from shy, kind and sweet, to edgy, harsh and extroverted. Is this common with spiro affecting her hormones? will it pass, are they even related to spiro?

Since we are approaching 40 and were lucky enough to have a child, the fertility aspect doesn't bother me, but it has caused high cholesterol for her and she is on medication. We are hoping she can be coming off that with her spectacular weight loss (30lb in 6 mos). Which also has me a little concerned, if that is healthy to loose that much, that fast. Which also seems to be linked to starting the Spiro. I have never had a problem with her weight, I married the person inside not the shell on the outside.

Still trying to learn what this means for us, what I can do to help, and if I should be concerned about any of these changes. Appreciate any info or thoughts on the items above.
mboucher is offline   Reply With Quote
Old 11-03-2009, 02:44 PM   #2
Lee
Member
 
Join Date: Feb 2005
Posts: 93
Default

she could also have early stages of menopause since she is approaching 40 (combined with possible PCOS...)

these statements you made though, bother me...

"Since shortly after taking it there have been changes most good- loosing weight, hair is less of a prob"

"I have never had a problem with her weight, I married the person inside not the shell on the outside."

I really hope you do not say these things to her. It comes across as "despite you being unattractive on the outside, I still love you for your inside."

not trying to be rude, but from someone with both weight and hair issues, it's a bit hurtful to hear...
__________________
"I can do all things,through Christ, who strengthens me" Phillipians 4:13
Lee is offline   Reply With Quote
Old 11-03-2009, 11:13 PM   #3
sweetsunshine72
Senior Member
PCOSuperStar!
 
sweetsunshine72's Avatar
 
Join Date: Apr 2006
Location: New Brunswick, Canada
Posts: 3,536
Default

Spiro is also a diuretic, so it acts as a "water pill" (blood pressure pill). That could be one reason why she's lost some of the weight (although 30 lbs, I would say that it's some fat-loss, too!)

As PCOS is really a metabolic issue that happens to have gyno symptoms, I hope she is also being treated for that, too. The usual treatment is Metformin, working up to 1,500 mg/day, along with a low-GI-type diet and exercise. Treating the underlying Insulin Resistance should: lower her cholesterol and blood pressure, reduce her risk of developing diabetes, help her to lose weight (fat loss, not just water loss), and normalize her hormones, including the androgens that the Spiro is controling. This would also help to normalize her cycles, too.

Keep in mind that Spiro is actually a pretty powerful medication, and even though she has experienced fertility issues in the past, that does not mean that she won't spontaneously ovulate, especially as she gets the metabolic side of things in line. You have to absolutely make sure that she does not get pregnant while on Spiro, as it can do nasty things to a male fetus!!!

As for the emotional changes, there could be a number of possible reasons for that. Any medication that messes with hormones can have an effect on the emotions, too. I would talk to her doctor about that.

HTH!!!
__________________
Registered Massage Therapist
2200-hour program in Canada
Focus on women's health and managing chronic health issues
www.massageforlifenb.com

Also:
DS (1992)
Diagnosed PCOS 1994
Cannot tolerate BCP
No treatment for 12 years
Now, Metformin 1,500 mg/day, Fish Oil, D3, good multi
sweetsunshine72 is offline   Reply With Quote
Old 11-06-2009, 02:31 PM   #4
mboucher
Junior Member
 
Join Date: Nov 2009
Posts: 2
Default

Lee- NO! I don't say those things to her. I was trying to express what I hear her saying. When I say her weight was not a problem, I mean her weight was not really a problem. If the doctor hadn't discovered her high cholesterol, I doubt HE would have even keyed in on it as she was barely outside the normal range anyway. She was a size 6 for goodness sake, now she needs suspenders to keep up size 4s! that is why I am concerned. The hair was something she noticed within the last few years and decided it was something she needed to do something about, and I supported her, I went to every doctor appt I could possibly make even though it never bothered me.

When I said I married the person on the inside, I guess I wasn't as much talking about when we got married, as much as it seems like she is a stranger now. Her personality is totally different.
mboucher is offline   Reply With Quote
Old 11-11-2009, 06:23 PM   #5
Lee
Member
 
Join Date: Feb 2005
Posts: 93
Default

Ok... your post was just confusing to me then. If she was a size 6 my guess is the cholesterol levels have nothing to do with weight, but instead genes (unless she is like 4'5"). But both PCOS and/or early menopause could account for mood changes.
__________________
"I can do all things,through Christ, who strengthens me" Phillipians 4:13
Lee is offline   Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump


All times are GMT -4. The time now is 04:16 PM.


Powered by vBulletin® Version 3.7.0
Copyright ©2000 - 2018, Jelsoft Enterprises Ltd.